Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 23, NWS Key West, FL

November 15, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Nov 15, 2020, 3:08 PM EST for Monroe County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 3:08 PM EST (20:08 UTC)
Expired
Nov 16, 2020, 1:25 AM EST
In force
10 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WHUS42 KKEY 152008
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
308 PM EST Sun Nov 15 2020

FLZ077-078-160700-
/O.NEW.KKEY.CF.S.0023.201115T2008Z-201116T0700Z/
Monroe Middle Keys-Monroe Lower Keys-
308 PM EST Sun Nov 15 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...During the high tide cycle that will come with the late
  evening and early overnight hours.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will resume over
  the Lower and Middle Keys during the high tide cycle that will
  come during the late evening and early overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
1 follow-up statement
723 
WHUS42 KKEY 160625
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
125 AM EST Mon Nov 16 2020

FLZ077-078-160730-
/O.CAN.KKEY.CF.S.0023.000000T0000Z-201116T0700Z/
Monroe Middle Keys-Monroe Lower Keys-
125 AM EST Mon Nov 16 2020

The Coastal Flood Statement for the Lower and Middle Keys is
cancelled.  

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Nov 15, 11:34 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 15, 11:34 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1134 AM EST Sun Nov 15 2020

.DISCUSSION...
The main weather event will be the development on Tuesday of a
prolonged period of windy weather, behind a strong cold front.

In the meantime, dry weather will prevail for the rest of today.
The 12z KEY sounding had much more of a dry season look. Under the
influence of strong mid-level high pressure over the FL Peninsula,
multiple subsidence inversions were observed, with the lowest
based near 6,500 feet. This is deep enough for the diurnally
favored showers over the Straits in east-southeast flow, but we
are now seeing the mid-day dissipation that comes in such flow.
Through this afternoon and tonight, an even drier air mass will
arrive, with PW values dipping to near or below 1". This will keep
a rain-free forecast going through tonight.

With easterly flow in place until the cold front arrives on
Tuesday, we will look for features upwind to our east-southeast.
Within this flow, the next surge in moisture is now spreading from
the Turks and Caicos Islands into the southeast Bahamas. This will
bring a rapid rise in the depth of surface-based moisture on
Monday morning, and PW values will rise quickly to exceed 1.5".
Such a rapid increase in moisture in typically accompanied by a
round of showers. The current forecast as 20-25 percent rain
chances on Monday, and we may need to raise this a bit more.

Another pocket of moisture reflected with the area of enhanced
clouds well northeast of Puerto Rico will arrive on Tuesday,
around the same time that the cold front pushing in from the north
enhances low-level convergence. The overlap of moisture and low-
level convergence should lead to a blossoming of showers along the
front as it moves through the Keys.

Once the front passes on Tuesday, the low-level flow will never
turn northerly. Instead, it will come in from the northeast. This
will limit the cooling of both temperature and dewpoint behind the
front to a 3-5 degree drop, since an air mass arriving on a
northeast wind has so much more warm upwind ocean water over which
to modify. In addition, an impressively strong 1038 mb high center
will arrive over the Ohio Valley by Wed morning, with the southern
periphery bridging south down the FL Peninsula behind the front.
Pressure gradients will be impressively tight, leading to windy
conditions. Guidance shows the strength of cold air advection
peaking on Wed PM, concurrent with 925 mb winds near 40 knots.
This will easily lead to a few 35+ mph land-based wind gusts, and
Gale Warnings seem likely over the waters.

&&

.MARINE...
Mariners, enjoy the gentle and moderate breezes of this Sunday.
Beware of the increase in wind that is coming on Tuesday and
Wednesday. A strong cold front on Tuesday will be followed by
near-gale northeast breezes on Wednesday and Wednesday night,
with the possibility of sustained gale-force winds over the
waters.

from synopsis...A weak high pressure ridge will nose westward
across the Florida Peninsula through Monday morning, and Hurricane
Iota will pass about 700 miles south of Key West on Monday. A
strong cold front will pass the Keys waters on Tuesday, then the
southern periphery of strong continental high pressure will bridge
south through the Keys on Wednesday. This will bring near-gale
northeast to easterly breezes on Wednesday and Wednesday night,
remaining strong through Thursday.

&&

.AVIATION...
Mostly FEW coverage of fair weather cumulus is expected through
tonight, given a dry mid-level air mass. Easterly surface winds
will continue.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....Haner
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 15, 4:35 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
435 AM EST Sun Nov 15 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-160945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
435 AM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time today. However,
a Coastal Flood Statement will likely be needed for the entire
length of the Florida Keys late tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Coastal Flood Statement and or Advisory will likely be required
for the Florida Keys for most of the week.

Otherwise, a Gale Warning and or Small Craft Advisory will be
needed by late Tuesday, and persisting for the balance of the
week. Furthermore, the strongest winds are expected Wednesday
through Thursday night, before slowly abating thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.